Some reactions to medications seem so inconsequential that doctors rarely mention them. Dizziness is just such a side effect.
On the surface, it seems like a minor problem. This might be because it’s so common. Hundreds of frequently prescribed medications cause dizziness or vertigo. As the saying goes, familiarity breeds contempt.
In reality, though, dizziness can be a killer. Medications that make older people unsteady on their feet can lead to falls and fractures that may prove deadly.
Here is one reader’s story: “Six years ago, my 76-year-old mother became very dizzy because her blood pressure went too low. Her doctor wouldn’t change her blood pressure medicine until after I found her passed out on the floor with her breakfast scattered around her. That required a trip to the ER.
“We should all be persistent with the doctor about problems with our meds. I learned from issues leading to my mom’s recent death that too many doctors do not understand the seriousness of the side effects that are prevalent in the elderly, and they ignore the Beers Criteria list of inappropriate drugs.”
Dr. Mark Beers was concerned about drug reactions that would be especially harmful for older people. Dizziness was high on his list of serious complications. Readers who would like to consult the Beers list and learn about other problematic pills will find this information in our Guide to Drugs and Older People (online at www.PeoplesPharmacy.com).
Blood pressure medicines are common culprits contributing to dizziness, but they certainly are not the only ones. Another reader reported her experience: “I have been prescribed Cipro for infections three times, and each time I had an extreme reaction of dizziness. When I complained, the doctor said I was imagining it.
“Two drugs prescribed for urinary incontinence also made me dizzy, and I fell twice. I have had knee replacements and cannot afford to fall.”
It comes as a surprise to many people that antibiotics like ciprofloxacin (Cipro) or bladder drugs such as oxybutynin (Ditropan), tolterodine (Detrol) and fesoterodine (Toviaz) could lead to unsteadiness.
Other potentially troublesome medications include anti-anxiety agents, pain relievers and sleeping pills. Even over-the-counter products could pose a substantial hazard. The antihistamine diphenhydramine, found in allergy drugs such as Benadryl or nighttime sleep aids like Advil PM, Sominex and Tylenol PM, could make an older person unsteady. If he had to get up in the middle of the night for a trip to the bathroom, he might fall and do severe damage.
Younger people also can be held hostage to dizziness, especially when they discontinue certain medications. Stopping antidepressants such as duloxetine (Cymbalta), sertraline (Zoloft) and venlafaxine (Effexor) abruptly may lead to disabling dizziness that can last for weeks.
If you suspect that your medicine (or a combination of drugs) could be affecting your balance or making you lightheaded, be sure to discuss this with your doctor and pharmacist. Point out that such side effects are not only distressing but can be life-threatening.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.